Risk of hearing loss among multidrug-resistant tuberculosis patients according to cumulative aminoglycoside dose.
SETTING: The ototoxic effects of aminoglycosides (AGs) lead to permanent hearing loss, which is one of the devastating consequences of multidrug-resistant tuberculosis (MDR-TB) treatment. As AG ototoxicity is dose-dependent, the impact of a surrogate measure of AG exposure on AG-induced hearing loss warrants close attention for settings with limited therapeutic drug monitoring.OBJECTIVE: To explore the prognostic impact of cumulative AG dose on AG ototoxicity in patients following initiation of AG-containing treatment for MDR-TB.DESIGN: This prospective cohort study was nested within an ongoing cluster-randomized trial of nurse case management intervention across 10 MDR-TB hospitals in South Africa.RESULTS: The adjusted hazard of AG regimen modification due to ototoxicity in the high-dose group (≥75 mg/kg/week) was 1.33 times higher than in the low-dose group (<75 mg/kg/week, 95%CI 1.09-1.64). The adjusted hazard of developing audiometric hearing loss was 1.34 times higher than in the low-dose group (95%CI 1.01-1.77). Pre-existing hearing loss (adjusted hazard ratio [aHR] 1.71, 95%CI 1.29-2.26) and age (aHR 1.16 per 10 years of age, 95%CI 1.01-1.33) were also associated with an increased risk of hearing loss.CONCLUSION: MDR-TB patients with high AG dose, advanced age and pre-existing hearing loss have a significantly higher risk of AG-induced hearing loss. Those at high risk may be candidates for more frequent monitoring or AG-sparing regimens.
Hong, H; Dowdy, DW; Dooley, KE; Francis, HW; Budhathoki, C; Han, H-R; Farley, JE
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)